Alert archive / New York / River Flood Warnings in 2021
River Flood Warning 11, NWS Binghamton, NY
NWS Binghamton, NY issued this river flood warning at Aug 27, 2021, 10:32 PM EDT for Tompkins County, New York. It was in force for 23 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2021, 10:32 PM EDT (02:32 UTC)
- Expired
- Aug 28, 2021, 10:00 PM EDT
- In force
- 23 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Tompkins County, NY
The radar
The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cayuga Lake at Ithaca (ICYN6).
- Action stage
- 383 ft
- Minor stage
- 383.5 ft
- Moderate stage
- 384 ft
- Major stage
- 385 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04233500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
959
WGUS41 KBGM 280232
FLWBGM
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Binghamton NY
1032 PM EDT Fri Aug 27 2021
...The National Weather Service in Binghamton NY has issued a Flood
Warning for the following rivers in New York...
Cayuga Lake At Ithaca affecting Tompkins County.
For the Finger Lakes/seneca/oswego River...including Nedrow, Ithaca,
Auburn, Ithaca, Geneva, Oneida, Liverpool, Auburn...Minor flooding
is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This warning will be in effect until the lake falls below its flood
stage.
Additional information is available at www.weather.gov.
&&
NYC109-281445-
/O.NEW.KBGM.FL.W.0011.210828T0232Z-210831T0000Z/
/ICYN6.1.ER.000000T0000Z.210827T1930Z.210829T1200Z.NO/
1032 PM EDT Fri Aug 27 2021
The National Weather Service in Binghamton has issued a
* Flood Warning for
the Cayuga Lake At Ithaca.
* From this evening to Monday evening.
* At 9:00 PM EDT Friday the stage was 383.7 feet.
* Flood stage is 383.5 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The lake level is expected to fall below flood stage
Sunday morning and continue falling to 383.4 feet Monday morning.
* Impact...At 383.5 feet, the lake level is high enough to flood
normally dry areas along the shoreline and may affect some paths,
or roads nearest the shore. No homes are flooded at this level.
Wind waves may cause unusual land erosion and damage docks.
&&
LAT...LON 4298 7678 4297 7672 4272 7669 4246 7649
4245 7653 4270 7677
$$
TAC2 follow-up statements
611
WGUS81 KBGM 281602
FLSBGM
Flood Statement
National Weather Service Binghamton NY
1202 PM EDT Sat Aug 28 2021
...The Flood Warning continues for the following rivers in New
York...
Cayuga Lake At Ithaca affecting Tompkins County.
For the Finger Lakes/seneca/oswego River...including Ithaca...Minor
flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This warning will be in effect until the river falls below its flood
stage.
Additional information is available at www.weather.gov.
&&
NYC109-290415-
/O.EXT.KBGM.FL.W.0011.000000T0000Z-210830T0000Z/
/ICYN6.1.ER.000000T0000Z.210827T1930Z.210829T1800Z.NO/
1202 PM EDT Sat Aug 28 2021
...The Flood Warning is now in effect until tomorrow evening...
The Flood Warning continues for
the Cayuga Lake At Ithaca.
* Until tomorrow evening.
* At 11:00 AM EDT Saturday the stage was 383.6 feet.
* Flood stage is 383.5 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The lake is expected to remain nearly steady around
383.6 feet this afternoon. It will then fall below flood stage
early Sunday afternoon.
&&
LAT...LON 4298 7678 4297 7672 4272 7669 4246 7649
4245 7653 4270 7677
$$
JAB076
WGUS81 KBGM 290200
FLSBGM
Flood Statement
National Weather Service Binghamton NY
1000 PM EDT Sat Aug 28 2021
...The Flood Warning is cancelled for the following rivers in New
York...
Cayuga Lake At Ithaca affecting Tompkins County.
NYC109-290300-
/O.CAN.KBGM.FL.W.0011.000000T0000Z-210829T0200Z/
/ICYN6.1.ER.210828T2022Z.000000T0000Z.210828T2035Z.NO/
1000 PM EDT Sat Aug 28 2021
...The Flood Warning for the Cayuga Lake At Ithaca has been
cancelled...
The Flood Warning is cancelled for
the Cayuga Lake At Ithaca.
* At 9:00 PM EDT Saturday the stage was 383.4 feet.
* Flood stage is 383.5 feet.
* Forecast...The lake is expected to continue to fall and remain
below flood stage. The Cayuga Lake level is forecasted to be at
383.0 feet Tuesday morning.
&&
LAT...LON 4298 7678 4297 7672 4272 7669 4246 7649
4245 7653 4270 7677
$$
TACWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this river flood warning went out at Aug 27, 9:06 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 27, 9:06 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 906 PM EDT Fri Aug 27 2021 .SYNOPSIS... Isolated to scattered showers and thunderstorms will continue this evening with heavy rain possible. Warm and humid conditions are expected through the weekend as well as more scattered showers and thunderstorms. A cold front Monday will bring additional showers and thunderstorms. && .NEAR TERM /THROUGH SATURDAY NIGHT/... 905 PM update... A quick update this evening, as we continue to deal with thunderstorms and flooding. Thunderstorms continue to persist in a humid, unstable atmosphere along the NY/PA border. Instability will weaken over the next few hours as temperatures drop. However, we increased thunderstorm coverage through 11 PM to account for existing instability and high precipitable water content. The new forecast has been published. 330 PM Update... Showers and thunderstorms have developed across CNY as well as parts of NEPA. These slow moving storms are producing heavy rainfall and already causing some localized flash flooding in Steuben County. While PWATs are only 1.5" in CNY, antecedent conditions from previous heavy rainfall events combined with heavy rainfall in a short period of time will cause some issues. The higher PWATs are in NEPA are around 2". Localized flash flooding will be the main concern this afternoon and evening. SBCAPE is fairly high with values of around 2000 J/kg but there is not much shear. Based on this, storms could be sub-severe with gusty winds. Showers and thunderstorms should diminish overnight except in NEPA and the Catskills where there remains chance PoPs during the overnight hours. With the cold front passing through, temps tonight will be cooler as they fall into the 60s with some 50s possible in the higher elevations east of I-81. With the added moisture form rain showers, valley fog will form overnight and hang around through Saturday morning. Fog should lift by mid-morning. However, with the cold front hanging around, some showers and thunderstorms will be possible tomorrow morning, mainly along the Twin Tiers and areas southward. Conditions Saturday will be about the same as today with minor differences. The first is that CAPE will be lacking. SBCAPE may be around 1000 J/kg in the western portions of the Finger Lakes and Southern Tier. Otherwise is looks to be negligible elsewhere. Shear will also be quit limited. PWATs will be 1.8 to 2" across most of the area tomorrow. With these high values, heavy rainfall will be possible. Once again, localized flash flooding would be the main concern. Temperatures will max out in the 70s and low 80s. The highest temps will be mainly in the Finger Lakes region. Low temps will be slightly warmer but still expected to remain in the 60s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Warm and humid conditions will continue this weekend with a warm front poised to lift across NY on Sunday. This feature will be the trigger for scattered showers and thunderstorms, probably most concentrated on Sunday afternoon...but with a moving front, any time of the day is up for grabs. Loss of heating in the evening should bring a period of relatively inactive weather before the upper level ridge breaks down later Sunday night. With a weak wave approaching our northwestern zones chances for showers and thunderstorms will be on the uptick overnight. On Monday, a cold front is forecast to press south and east across the CWA through the day. Carrying likely to near categorical PoPs during this period as the environment will become unstable and favorable for convective development. Surface dew points back up above 70 and PWATS around 1.75 inches will allow the developing convection to produce locally heavy rainfall. Also, MLCAPE progged around 800-1500 J/Kg and deep layer shear up to 30 kts may allow for some stronger thunderstorms to develop. Models remain in good agreement on the general timing of the front and available moisture/instability, and the NBM guidance has come around to our earlier high PoP forecast. The front is expected to slip south of our NEPA counties by Tuesday morning, although there is some split in the latest model solutions. Still planning on high pressure from Canada winning out with things drying out Monday night; although valley fog will be a good bet as weak high pressure and light winds nose into the area from the north. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Some uncertainty this period with respect to Hurricane Ida moving into the Gulf states and interacting with the prevailing flow. Therefore, lower confidence in the forecast to start off the long term period. We should escape with most of Tuesday in tact under building high pressure from Canada dropping dewpoints, temperatures, and reducing sky cover. The latest 12Z guidance suggests rainfall from Ida may surge at least into NEPA during Tuesday night and Wednesday even with the main circulation remaining to our south. The GFS was on this last night, and now the ECMWF solution warrants increasing PoPs a little over PA and the NY Southern Tier...albeit that solution is running about 12 hours slower. Canadian GGEM seems to be more in the quicker GFS camp for a Wednesday rainfall. We will have to watch this very closely given the antecedent moisture conditions and over- sensitivity to additional rainfall and runoff. If Ida comes onshore as a major category 3, or 4...the mainstream operational global models may not be handling its future behavior correctly at all. The blended guidance (NBM) and therefore our official forecast dry things out across the whole area Thursday into next Friday, with cooler, less humid and generally seasonable weather expected under mostly sunny skies. ECMWF would again put a crimp in the mainly dry Wed night-Thursday forecast based on its timing...but most solutions take Ida out of the picture for sure on Friday and next weekend. && .AVIATION /01Z SATURDAY THROUGH WEDNESDAY/... 740 pm update... VFR conditions are expected this evening. AVP will have some showers but restrictions are only likely if the thunderstorm upstream to the northwest holds together for 2 more hours. It should diminish in intensity so kept AVP VFR. RME/SYR will remain VFR for the next 24 hours. Drier air is moving in there so lower clouds and fog are not expected. The south central NY sites will have lowering clouds and vsbys to IFR and MVFR fuel alternative. ITH should have some MVFR fog from 6 to 13z followed by MVFR cig until 17z. BGM MVFR vsbys most of tonight with possibly 2sm late. Cigs fall to MVFR 10z then rise at 18z to VFR. ELM should again have IFR valley fog 8 to 14z, possibly as early as 5z at times. MVFR cigs 14 to 17z then VFR. AVP should have MVFR cigs starting at 11z and lasting all day Saturday. North winds at 5 kts shift to east late tonight then southeast and south Saturday at 7 kts. Outlook... Saturday night through Sunday night...Mainly VFR with patchy fog possible and afternoon thunderstorms may cause brief restrictions at times. Monday through Monday night...restrictions with rain especially during the afternoon. Valley fog Monday overnight. Tuesday through Wednesday...Mainly VFR. Slight chance for showers and thunderstorms and associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...BTL/DJP SHORT TERM...JAB LONG TERM...JAB AVIATION...TAC
Hazardous weather outlook, Aug 27, 3:49 PM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 349 PM EDT Fri Aug 27 2021 NYZ022>025-044-045-055-056-062-PAZ038>040-043-044-047-048-072-282000- Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Tioga-Broome- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 349 PM EDT Fri Aug 27 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon and evening. These storms will produce heavy rainfall which will lead to localized flash flooding, especially in areas that have been impacted by recent rainfall events. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated to scattered showers and thunderstorms may produce heavy rainfall, which could lead to localized flash flooding. Heavy rainfall will be possible between Tuesday and Thursday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-015>018-036-037-282000- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida- 349 PM EDT Fri Aug 27 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated to scattered showers and thunderstorms may produce heavy rainfall, which could lead to localized flash flooding. Heavy rainfall will be possible between Tuesday and Thursday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ046-057-282000- Otsego-Delaware- 349 PM EDT Fri Aug 27 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon and evening. These storms will produce heavy rainfall which will lead to localized flash flooding, especially in areas that have been impacted by recent rainfall events. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated to scattered showers and thunderstorms may produce heavy rainfall, which could lead to localized flash flooding. Heavy rainfall will be possible between Tuesday and Thursday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 27, 6:01 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 1 NNW LE ROY 41.68N 76.71W
08/27/2021 BRADFORD PA 911 CALL CENTER
STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE
ONTO ROADWAY.
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:12 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Delaware, Otsego | 2 hr |
| Aug 27, 8:19 PM EDT | Areal Flood Advisory | BGM | Sullivan | 116 min |
Nearby
River Flood Warnings in New York, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.